Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS New York, NY

May 24, 2009Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 24, 2009, 4:24 PM EDT for Orange County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 4:24 PM EDT (20:24 UTC)
Expired
May 24, 2009, 4:56 PM EDT
In force
32 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Orange County, NY

The radar

The Albany radar (KENX), 128 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 242024
SVROKX
NYC071-242115-
/O.NEW.KOKX.SV.W.0009.090524T2024Z-090524T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 515 PM EDT...

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MONTGOMERY TO FLORIDA...OR
  ALONG A LINE EXTENDING FROM WALDEN TO 7 MILES SOUTH OF
  MIDDLETOWN...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALDEN AND GOSHEN BY 435 PM...
  FLORIDA BY 445 PM...
  WARWICK BY 450 PM...
  CHESTER BY 500 PM...
  GARDNERTOWN BY 505 PM...
  NEWBURGH...NEW WINDSOR...MONROE AND HARRIMAN BY 515 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4160 7430 4157 7396 4151 7399 4145 7399
      4141 7397 4121 7415 4127 7454 4131 7463
TIME...MOT...LOC 2025Z 276DEG 11KT 4152 7423 4134 7444

$$

MALOIT
1 follow-up statement
000 
WWUS51 KOKX 242056
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
456 PM EDT SUN MAY 24 2009

NYC071-242106-
/O.CAN.KOKX.SV.W.0009.000000T0000Z-090524T2115Z/
ORANGE NY-
456 PM EDT SUN MAY 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY IS CANCELLED...

STORMS OVER ORANGE COUNTY HAVE WEAKENED BELOW SEVERE 
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4160 7430 4157 7396 4151 7399 4145 7399
      4141 7397 4121 7415 4127 7454 4131 7463
TIME...MOT...LOC 2056Z 276DEG 11KT 4151 7410 4133 7431

$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM EDT, 15 minutes earlier.

Area forecast discussion, May 24, 4:09 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
409 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. HIGH PRESSURE
BUILDS FROM THE NORTH LATE TONIGHT INTO MONDAY...THEN MOVES
OFFSHORE TUESDAY. A WARM FRONT APPROACHES TUESDAY AFTERNOON THEN
MOVES NORTH OF THE AREA WEDNESDAY. LOW PRESSURE SLOWLY APPROACHES
WEDNESDAY THROUGH FRIDAY WITH A COLD FRONT MOVING THROUGH LATER IN
THE DAY FRIDAY. HIGH PRESSURE BUILDS FROM THE WEST FRIDAY NIGHT
AND SATURDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
WEAK COLD FRONT CONTINUES TO PUSH INTO THE REGION FROM CENTRAL
NEW ENGLAND INTO NORTHEASTERN PENNSYLVANIA. THE FRONT MOVE SOUTH
OF THE AREA BY EARLY MONDAY MORNING. UPPER TROUGH MOVES THROUGH
EASTERN CANADA TONIGHT...WITH MAINLY ZONAL FLOW ACROSS THE REGION.
SURFACE DESTABILIZED AS EARLY MORNING CLOUDS CLEARED. SURFACE CAPE
1500 TO 2000 J/KG WITH LIFTED INDICES 0 TO -4. DIURNALLY DRIVEN
THUNDERSTORMS WILL WEAKEN TOWARD 00Z. WILL KEEP ENHANCED WORDING
THROUGH 00Z MONDAY. WITH FRONT SLOW TO PUSH THROUGH WILL KEEP
SLIGHT CHANCES UNTIL 12Z MONDAY. MAINLY FOLLOWED NAM WITH TIMING
OF THE FRONT.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH SLOW TO PUSH INTO THE AREA MONDAY WITH THE NAM AND GFS FAIRLY
SIMILAR. THEN THE GFS IS A LITTLE FASTER TO MOVE THE HIGH OFF THE
NEW ENGLAND COAST TUESDAY AND TUESDAY NIGHT...WITH THE NAM
KEEPING THE HIGH NOSED INTO THE AREA. WITH THE ECMWF SIMILAR TO
THE NAM HAVE LEANED TOWARD THE NAM AND ECMWF. WITH THE APPROACH OF
WARM FRONT TUESDAY AFTERNOON HAVE INTRODUCED CHANCE POPS WESTERN
ZONES. AND KEPT EASTERN ZONES DRY UNTIL TUESDAY NIGHT.

MAINLY FOLLOWED NAM/MET NUMBERS THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UNSETTLED WEDNESDAY THROUGH EARLY FRIDAY WITH A SLOW
MOVING WARM FRONT AND MAJOR SHORTWAVE. MOIST SOUTHERLY FLOW ALREADY
IN PLACE AT THE BEGINNING OF THE PERIOD. THE WARM FRONT LOOKS TO
STALL SOMEWHERE ACROSS CENTRAL NEW ENGLAND ON WEDNESDAY
AFTERNOON...SO THE POPS HAVE BEEN TAILORED TO FIT THIS
SCENARIO...WITH POPS LOWERING A BIT FROM SOUTH TO NORTH THROUGH THE
DAY.

SOUTH TO SOUTHWEST FLOW CONTINUES RIGHT THROUGH THURSDAY WITH
RAIN/RAIN SHOWERS AND CHANCE OF THUNDERSTORMS. S-SE FLOW AT THE
SURFACE KEEPS TEMPS COOLER THAN NORMAL...BUT MAY ALSO HELP ENHANCE
LOW LEVEL SHEAR AND THE DEVELOPMENT OF ELEVATED CONVECTION.

COLD FRONT EARLY FRIDAY BRINGS DRIER...BUT NOT NECESSARILY COOLER
AIR INTO THE REGION. A PERIOD OF STRONG WINDS ASSOCIATED WITH A
SECONDARY PUSH OF COOLER AIR FOLLOWS FRIDAY NIGHT INTO
SATURDAY...SETTING THE AREA UP FOR VERY NICE WEATHER FOR THE
WEEKEND. HIGH PRESSURE REMAINS IN CONTROL THROUGH MONDAY.

USED A BLEND OF HPC/GMOS AND PERSISTENCE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
STRATUS HAS BURNED OFF FOR THE MOST PART WITH DAYTIME HEATING.
INSTABILITY BUILDING OVER THE WESTERN SECTIONS...AND DO EXPECT
SHOWERS AND TSTMS TO DEVELOP ALONG AN APPROACHING COLD FRONT.
THESE STORMS WILL AFFECT KSWF FIRST...AND PROPAGATE SOUTHEASTWARD
TOWARD NYC METRO TERMINALS AFTER 20Z. WINDS REMAINING SOUTHERLY
NEAR THE COAST WITH SOME SEA BREEZE COMPONENT...AND WEST SOUTHWEST
AWAY FROM THE COAST. SPEEDS REMAIN AROUND 10 KTS.

OTHERWISE...VFR CEILINGS...WITH MVFR POSSIBLE IN ANY TSTMS.
STRONGER STORMS COULD RESULT IN BRIEF IFR CONDITIONS...BUT
CONFIDENCE NOT HIGH TO INCLUDE IN FORECAST.

TIMING FOR CONVECTION 20Z TO 03Z...WITH LINGERING SHOWERS POSSIBLE
OVERNIGHT. DO EXPECT VFR TO MVFR CONDITIONS OVERNIGHT...WITH LOCAL
IFR IN FOG AS WINDS REMAIN LIGHT/LEFTOVER LOW LEVEL MOISTURE FROM
EARLIER CONVECTION. WINDS DO TURN TO THE NORTH AS THE FRONT
SLOWLY MOVES THROUGH AND SAGS SOUTH OF THE AREA.

CONDITIONS IMPROVE MONDAY WITH SCT CLOUDS.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
VFR MON AND MON NIGHT
VFR...WITH SUB VFR POSSIBLE LATE AT NIGHT TUE:
SUB-VFR AT TIMES WED THROUGH FRI.

&&

.MARINE...
COLD FRONT PUSHES THROUGH THE AREA WITH SHOWERS AND THUNDERSTORMS
COMING TO AN END LATE TONIGHT. SOME THUNDERSTORMS STILL HAVE THE
POSSIBILITY TO PRODUCE WIND GUSTS UP TO 35 KT AND POSSIBLY SMALL
HAIL THROUGH EARLY THIS EVENING. DRY WEATHER WITH HIGH PRESSURE
BUILDING IN MONDAY INTO TUESDAY MORNING. THEN A WARM FRONTAL
BOUNDARY APPROACHES TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH A
CHANCE OF SHOWERS. WIND GUSTS AND SEAS ON THE OCEAN WATERS MAY
REACH SMALL CRAFT LEVELS TUESDAY WITH AN INCREASING EASTERLY FLOW.

WED THRU FRI...WARM FRONT JUST SOUTH OF THE WATERS WED WILL MOVE
TO THE NORTH AS A COLD FRONT APPROACHES THURSDAY. E/SE WINDS TURN
TO THE S/SW...WITH SEAS RUNNING AROUND 5 FT OVER THE OCEAN
WATERS...1 TO 2 FT ELSEWHERE. THE COLD FRONT IS EXPECTED TO MOVE
ACROSS THE WATERS THURSDAY NIGHT AND FRIDAY...RESULTING IN WINDS
SHIFTING TO THE WEST/NW LATE FRIDAY.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WILL LIKELY
PRODUCE BASIN AVERAGES OF ABOUT ONE QUARTER INCH. LOCALLY HIGHER
AMOUNTS IN HEAVIER THUNDERSTORMS WITH UP TO 2 INCHES
POSSIBLE...RESULTING IN POOR DRAINAGE AND URBAN MINOR FLOODING.
DRY WEATHER LATER THIS EVENING INTO TUESDAY MORNING. FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING WIDESPREAD AMOUNTS UP TO A
HALF INCH POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BS/PW
AVIATION...PW
MARINE...BS/PW
HYDROLOGY...MET
Hazardous weather outlook, May 24, 12:05 PM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1205 PM EDT SUN MAY 24 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE POSSIBLE THREATS
FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ079-081-251000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-353-355-251000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. WINDS GUSTS OVER 35 KT AND LARGE HAIL ARE THE POSSIBLE
THREATS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH GUSTY WINDS UP TO 35 KT AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 24, 2:50 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT SUN MAY 24 2009

NYZ067-241945-
ORANGE-
250 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONVILLE...OR 9 MILES WEST OF WARWICK...
AND MOVING EAST AT 20 MPH.

PEOPLE IN SOUTHERN ORANGE COUNTY...INCLUDING UNIONVILLE...WARWICK AND
GREENWOOD LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 3:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
311 PM EDT SUN MAY 24 2009

CTZ009-NYZ069>071-242015-
NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
311 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPPER NYACK...OR NEAR OSSINING...AND MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN FAIRFIELD...ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING
HAVERSTRAW...NEW CITY...UPPER NYACK...NYACK...OSSINING...NORTH
TARRYTOWN...TARRYTOWN...HAWTHORNE...WHITE PLAINS AND HARRISON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 3:49 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
349 PM EDT SUN MAY 24 2009

CTZ008-242030-
NORTHERN NEW LONDON-
349 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLIMANTIC...AND MOVING EAST AT 15 MPH.

PEOPLE IN NORTHERN NEW LONDON COUNTY...INCLUDING LEBANON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 4:20 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
420 PM EDT SUN MAY 24 2009

NYZ067-242115-
ORANGE-
420 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY TO 6
MILES NORTHEAST OF UNIONVILLE...OR ALONG A LINE EXTENDING FROM WALDEN
TO 7 MILES SOUTH OF MIDDLETOWN...AND MOVING EAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR MONTGOMERY BY 425 PM.
  NEAR WALDEN BY 435 PM.
  NEAR FLORIDA BY 445 PM.
  NEAR WARWICK BY 450 PM.
  NEAR CHESTER BY 455 PM.
  NEAR GARDNERTOWN BY 505 PM.

INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:18 AM EDTAreal Flood AdvisoryOKXWestchester87 min
May 24, 4:47 PM EDTSevere Thunderstorm WarningOKXPutnam28 min
May 24, 5:13 PM EDTSevere Thunderstorm WarningOKXPutnam32 min
May 24, 6:09 PM EDTSpecial Marine WarningOKX51 min
May 24, 6:54 PM EDTSpecial Marine WarningOKX25 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.